Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 76, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2018, 7:07 PM CDT for 5 counties in Kansas. It was in force for 53 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2018, 7:07 PM CDT (00:07 UTC)
- Expired
- May 18, 2018, 8:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Finney County, KS, Gray County, KS, Haskell County, KS, Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 52 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 7:10 PM CDT | HAIL 2 | 8 Nnw Montezuma, KS | GOLF BALL TO HEN EGG SIZE HAIL WAS PHOTOGRAPHED AT THIS LOCATION. |
| May 18, 7:20 PM CDT | HAIL 1 | 2 S Charleston, KS | |
| May 18, 7:22 PM CDT | HAIL 1.75 | Ingalls, KS | |
| May 18, 7:23 PM CDT | HAIL 1.5 | 1 E Ingalls, KS | |
| May 18, 7:23 PM CDT | HAIL 1.75 | Ingalls, KS | |
| May 18, 7:30 PM CDT | HAIL 2.5 | Ingalls, KS | MULTIPLE CARS IN PARKING LOT HAD BROKEN WINDSHIELDS AND OTHER DAMAGE FROM THE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 4:02 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1976 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2001 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.1
The text
As transmitted.
873
WUUS53 KDDC 190007
SVRDDC
KSC055-069-081-101-171-190100-
/O.NEW.KDDC.SV.W.0076.180519T0007Z-180519T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
707 PM CDT FRI MAY 18 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Finney County in southwestern Kansas...
Southeastern Scott County in west central Kansas...
Southern Lane County in west central Kansas...
Western Gray County in southwestern Kansas...
Northeastern Haskell County in southwestern Kansas...
* Until 800 PM CDT
* At 706 PM CDT, a severe thunderstorm was located 7 miles southwest
of Ingalls, moving north at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Cimarron, Montezuma, Pierceville, Ingalls and Charleston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3759 10067 3835 10079 3836 10025 3829 10024
3757 10040
TIME...MOT...LOC 0006Z 180DEG 37KT 3775 10054
HAIL...1.75IN
WIND...60MPH
$$
TATRO3 follow-up statements
767
WWUS53 KDDC 190026
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
726 PM CDT FRI MAY 18 2018
KSC081-190035-
/O.CAN.KDDC.SV.W.0076.000000T0000Z-180519T0100Z/
Haskell KS-
726 PM CDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HASKELL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern and west central Kansas.
LAT...LON 3769 10065 3835 10079 3836 10025 3827 10024
3771 10037
TIME...MOT...LOC 0025Z 180DEG 37KT 3795 10054
$$
KSC055-069-101-171-190100-
/O.CON.KDDC.SV.W.0076.000000T0000Z-180519T0100Z/
Finney KS-Scott KS-Lane KS-Gray KS-
726 PM CDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN FINNEY...SOUTHEASTERN SCOTT...SOUTHERN LANE AND
NORTHWESTERN GRAY COUNTIES...
At 725 PM CDT, a severe thunderstorm was located 6 miles north of
Charleston, moving north at 35 mph. Quarter hail was reported 2
miles south of Charleston and golf ball sized hail was reported in
Ingalls with this storm.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cimarron, Pierceville, Ingalls and Charleston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3769 10065 3835 10079 3836 10025 3827 10024
3771 10037
TIME...MOT...LOC 0025Z 180DEG 37KT 3795 10054
HAIL...1.75IN
WIND...60MPH
$$
TATRO052
WWUS53 KDDC 190048
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
748 PM CDT FRI MAY 18 2018
KSC171-190058-
/O.CAN.KDDC.SV.W.0076.000000T0000Z-180519T0100Z/
Scott KS-
748 PM CDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern and west central Kansas.
LAT...LON 3781 10067 3813 10060 3835 10057 3836 10025
3827 10024 3785 10049
TIME...MOT...LOC 0048Z 200DEG 43KT 3821 10041
$$
KSC055-069-101-190100-
/O.CON.KDDC.SV.W.0076.000000T0000Z-180519T0100Z/
Finney KS-Lane KS-Gray KS-
748 PM CDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN FINNEY...SOUTHEASTERN LANE AND NORTHWESTERN GRAY
COUNTIES...
At 748 PM CDT, a severe thunderstorm was located 12 miles northwest
of Kalvesta, moving north at 40 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Charleston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3781 10067 3813 10060 3835 10057 3836 10025
3827 10024 3785 10049
TIME...MOT...LOC 0048Z 200DEG 43KT 3821 10041
HAIL...1.50IN
WIND...70MPH
$$
TATRO156
WWUS53 KDDC 190058 RRA
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
758 PM CDT FRI MAY 18 2018
KSC055-069-101-190108-
/O.EXP.KDDC.SV.W.0076.000000T0000Z-180519T0100Z/
Finney KS-Lane KS-Gray KS-
758 PM CDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FINNEY...SOUTHEASTERN
LANE AND NORTHWESTERN GRAY COUNTIES WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern and west central Kansas.
LAT...LON 3781 10067 3813 10060 3835 10057 3836 10025
3827 10024 3785 10049
TIME...MOT...LOC 0058Z 180DEG 37KT 3830 10041
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:54 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 18, 3:54 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 354 PM CDT Fri May 18 2018 ...Updated short and long term discussion... .SHORT TERM...(This evening through Saturday) Issued at 354 PM CDT Fri May 18 2018 Severe weather event getting ready to unfold across southwest Kansas late this afternoon and evening. As of mid afternoon, surface low pressure was centered over southeast Colorado near KSPD. A stationary front/outflow boundary extended from the low into west central and central Kansas. Farther south, a dryline was becoming more pronounced from the low into the Texas Panhandle. The atmosphere continues destabilize across the area this afternoon per the SPC Mesoanalysis page. MUCAPE values are increasing to 2000+ j/kg. In addition, 0-6 km shear has been slowly ramping up to around 40 kts. A special 19z sounding from KDDC is verifying this and is also showing a capping inversion at 700 mb which was a little more pronounced than the RAP13 soundings were depicting it earlier today. Per recent runs of the HRRR/RAP models, storms should develop along the front and dryline mainly after 4 pm. Storms will initially be discreet with a greater threat for large hail. Think there will be a window of opportunity for a few storms developing along the old outflow boundary in west central Kansas to become briefly tornadic given the enhanced low level shear along and north of the boundary. The models have been consistent in showing the storms growing upscale into a convective line as they move out of far southwest Kansas and the northeast Texas Panhandle early this evening with the severe weather threat will switch from large hail to strong/damaging winds as the storm cluster moves northeast. Most of the thunderstorm activity will be moving out of central Kansas around or after midnight. The HRRR has been hinting at storms redeveloping over southwest Kansas later tonight. Not real confident this will happen but it will have to be watched. On Saturday the stationary front is progged to move into south central Kansas as the remains of the upper low move out into far northwest Kansas. A fairly cold airmass aloft related to the upper system will keep some instability in place over the region. A stronger cold front is expected to move southeast through western Kansas during the afternoon with widely scattered thunderstorms developing along it. A few severe storms could develop along the front over south central and parts of southwest Kansas along the front, as well as some storms up along I-70 under the colder air aloft. .LONG TERM...(Saturday night through Friday) Issued at 354 PM CDT Fri May 18 2018 The medium range models are showing another upper low developing over the western states early next week. This will keep the central High Plains under a general southwesterly flow aloft pattern through mid week. The models show subtle disturbances moving out over the region but the strength and timing of these features is uncertain. Forecast Builder has some slight chance to chance pops through the week which looks good for now. An upper level ridge builds over the central CONUS later next week which should result in daytime high temperatures back up into the 90s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1241 PM CDT Fri May 18 2018 VFR conditions will prevail through this afternoon. By late afternoon, widely scattered thunderstorms could develop initially along an outflow boundary over west central Kansas and a dryline over far southeast Colorado into the Texas Panhandle region. Initially discreet storms will likely congeal into a band of storms as they move northeast through southwest and central Kansas. There is a heightened threat for strong/damaging wind gusts across the area as the evening progresses, especially to the east of Garden City and Liberal. Thunderstorms should be moving east out of central Kansas by 06z. MVFR cigs could develop later tonight especially from Garden City to Hays but any low cigs that develop should diminish Saturday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 82 51 73 / 50 20 20 10 GCK 57 78 48 71 / 40 20 10 10 EHA 56 81 47 73 / 10 20 20 10 LBL 60 82 49 74 / 30 20 20 10 HYS 61 79 51 70 / 60 20 20 10 P28 66 91 57 78 / 40 20 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard
Hazardous weather outlook, May 18, 3:19 AM CDT, 15 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 319 AM CDT Fri May 18 2018 KSZ030-031-043>046-061>066-074>081-084>090-190830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 319 AM CDT Fri May 18 2018 /219 AM MDT Fri May 18 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe storms are possible late this afternoon and evening time frame along and east of dryline oriented north to south along the Highway 83 corridor. The main threat will be large hail up to baseball sized and damaging winds over 60 mph along with a couple of tornados being possible. West of the dryline, there will be significant fire weather with relative humidity values about 17-18 percent and strong south winds gusting up to 35 mph. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Severe weather threat will return Monday through Thursday with large hail over two inches and damaging winds over 60 mph possible during this time. Fire weather risk will be elevated Tuesday through Thursday west of a dryline for the western counties where relative humidity values will be around 20 percent and increased south winds up to 25-30 mph. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday No hazards. * Monday No hazards. * Tuesday - Fire weather: Elevated risk * Wednesday - Fire weather: Elevated risk * Thursday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 4PM along and east of line through the highway 83 corridor late this afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 18, 6:50 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
650 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 3 S KISMET 37.16N 100.70W
05/18/2018 E1.75 INCH SEWARD KS EMERGENCY MNGR
PING PONG TO GOLFBALL SIZE HAIL REPORTED.
&&Local storm report, May 18, 6:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 9 NW ENGLEWOOD 37.14N 100.08W
05/18/2018 E1.00 INCH CLARK KS PUBLIC
&&
JRJLocal storm report, May 18, 6:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL PLAINS CITY 37.26N 100.59W
05/18/2018 E1.50 INCH MEADE KS PUBLIC
&&
JDFLocal storm report, May 18, 7:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL PLAINS CITY 37.26N 100.59W
05/18/2018 E1.50 INCH MEADE KS EMERGENCY MNGR
&&Local storm report, May 18, 7:05 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL LIBERAL 37.04N 100.94W
05/18/2018 E1.50 INCH SEWARD KS PUBLIC
&&
JRJLocal storm report, May 18, 7:07 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
707 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM FUNNEL CLOUD 4 WNW PLAINS CITY 37.29N 100.65W
05/18/2018 SEWARD KS EMERGENCY MNGR
REPORT FROM SEWARD CO EM.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 59 min |
| May 18, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 47 min |
| May 18, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 38 min |
| May 18, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 65 min |
| May 18, 7:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 60 min |
| May 18, 7:54 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness, Trego | 45 min |
| May 18, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 49 min |
| May 18, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Edwards, Kiowa, Pratt, Stafford | 60 min |
| May 18, 8:08 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 67 min |
| May 18, 8:09 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 51 min |
| May 18, 8:17 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 18 min |
| May 18, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 65 min |
| May 18, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 60 min |
| May 18, 8:32 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 58 min |
| May 18, 8:43 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 47 min |
| May 18, 8:46 PM CDT | Tornado Warning | DDC | Hamilton | 29 min |
| May 18, 8:48 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 40 min |
| May 18, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 55 min |
| May 18, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 52 min |
| May 18, 8:57 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt, Stafford | 48 min |
| May 18, 9:00 PM CDT | Tornado Warning | DDC | Hamilton, Kearny | 32 min |
| May 18, 9:23 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 21 min |
| May 18, 9:26 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 24 min |
| May 18, 9:30 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 45 min |
| May 18, 9:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 28 min |
| May 18, 10:04 PM CDT | Special Weather Statement | DDC | Clark | 56 min |
| May 18, 10:24 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 66 min |
| May 19, 2:14 PM CDT | Special Weather Statement | DDC | Barber | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.